North Carolina, 2024

High Wind in North Carolina, December 5, 2024

December 5, 2024 · NWS RNK · 3 events in 3 counties and zones

A cold front crossed the region on Wednesday, December 4, 2024. Behind the front, northwest winds increased Wednesday night, and reached their peak Thursday morning, December 5, 2024.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front crossed the region on Wednesday, December 4, 2024. Behind the front, northwest winds increased Wednesday night, and reached their peak Thursday morning, December 5, 2024. Some of the highest locations across the mountains of Northwest North Carolina experienced wind gusts exceeding 60 mph between roughly 05:00 AM EST and 07:00 AM EST. Specific examples of these gusts include the following: The AWOS at the Watauga Medical Center in Boone recorded 61 mph. Sensors at a location one mile northeast of Piney Creek recorded 64 mph. At Mt. Jefferson, sensors recorded 68 mph. At a location 0.2 southeast of Piney Creek recorded 71 mph. At Aho, sensors recorded 72 mph. At the Ashe County Airport, the AWOS recorded 76 mph. At a location two miles east-northeast of Baldwin, sensors reported at 79 mph. With the very high winds also came power outages. The onset of the power outages occurred a couple of hours before the strongest wind gusts. The greatest number of outages peaked around mid-morning to early afternoon hours, then decreased in number through the early evening hours. In Alleghany County, estimated power outages peaked at 330 customers. In Ashe County, estimated power outages peaked at 2206 customers. In Watauga County, estimated power outages peaked at 1649 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 9:06 PM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Dec 4, 9:06 PM EST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
906 PM EST Wed Dec 4 2024

.SYNOPSIS...
High pressure will slide off the southeast coast tonight as a
strong low pressure system and associated cold front will move
east tonight and tomorrow. Strong gusty winds, snow, and cold
wind chills will be possible starting late tonight and linger
through Thursday. Dry high pressure returns for the weekend with
another chance of rain for the beginning of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 845 PM EST Wednesday...

Key Messages:

1) Wind Advisory Expanded

2) Blowing snow added to parts of the mountains tonight

Have expanded Wind Advisory to include the eastern Blue Ridge.
No changes to highest wind gusts. Wind Advisory continues until
4PM Thursday.

Have added blowing snow to the locations that have a greater
than 55-100 percent probability of precipitation and wind gusts
above 20 mph.

3KM NAM and FV3 guidance still hinting at a band of more
intense snow showers along the front early Thursday morning as
the boundary crosses the mountains. This would result in a brief
period of heavier snow and reduced visibility. But once this
passes through it will be blowing snow that causes any
visibility restrictions.

First pre-frontal band of showers was over the central
Appalachians as of 01Z/8PM. A second area of precipitation will
come through with the front. While southwest wind speeds
increase tonight, especially at higher elevations, the strongest
wind will be just behind the boundary, support by large pressure
rises, impressive cold air advection, and a 50 to 60 kt low
level jet. So timing of the strongest winds still falls between
3AM-11AM Thursday morning.

Have increased cloud cover in the western upslope areas through
Friday morning. The is the possibility of flurries continuing
through Thursday night.

Previous Discussion
As of 1145 AM EST Wednesday...

The big change this morning has been with temperatures in
response to widespread stratus clouds that moved in earlier this
morning. This cloud cover has slowed the progression of warming
today, thus have lowered high temperatures across the mountains
by a few degrees. Nearing noon now and temperatures across the
mountains remain in the 20s, despite warm air advection. Still a
bit of uncertainty how long this stratus will continue, but with
lack of any solar heating this time of year, will be hard to
warm without full sunny skies.

Strong low pressure system will rapidly develop and strengthen
over southern Canada and the Great Lakes on today. A trailing
surface cold front associated with the strengthening low will
quickly enter the area tonight and into early Thursday. Bands
of snow are possible with the passage of the front, some of
which could be heavy at times and quickly coat untreated
roadways, especially during the very early morning hours on
Thursday. Highest confidence for accumulating snowfall will be
across western Greenbrier where 2 to 4 inches of snow is
possible. Lesser amounts of a trace to around an inch possible
south of western Greenbrier into Bluefield and Richlands. A few
heavier burst possible as far as east the Blue Ridge as well
around daybreak Thursday.

Guidance still indicating a strong 850mb jet around 60kts
entering the region late this evening and lingers through
Thursday morning before exiting east. HREF probabilities
continue to highlight portions of the southern Blue Ridge from
Boone and northward into the Grayson Highlands with very high
probability of gusts exceeding 55mph late tonight and especially
early Thursday morning. A High Wind Warning will be in effect
from 7PM tonight through Thursday afternoon. Elsewhere along and
west of the Blue Ridge, may have gusts in the 40 to 50mph
range, therefore a Wind Advisory will also be effect from 7PM
tonight through Thursday afternoon.

Maximum temperatures on Thursday will be around midnight as
temperatures will fall throughout the daylight hours. Low 20s
and teens by Thursday evening and mid to low 30s east of the
Blue Ridge. Cold temperatures combined with strong winds will
result in very cold wind chills in the single digits to below
zero for the mountains by Thursday evening...upper teens to low
20s east of the mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1130 AM EST Wednesday...

Key Messages:

1) Confidence is high for frigid conditions during Thursday night
through Saturday morning.

2) Dry weather prevails for Friday through Saturday night.

Cold air advection from northwest flow should cause temperatures to
plummet into the teens by Friday morning. The combination of the
Arctic air mass and the northwest wind could drop wind chill values
towards ten degrees below zero across western Greenbrier County,
Mount Rogers, Mountain Lake, Burkes Garden, and the higher
elevations of Ashe and Watauga counties. A Cold Weather Advisory may
be considered sometime tomorrow after the wind begins to fade.

Mountain snow showers should linger along the higher elevations of
southeast West Virginia on Thursday night. Canadian high pressure
will arrive by Friday morning to provide dry weather through
Saturday night. Skies should clear to allow plentiful sunshine, but
high temperatures on Friday may only reach the 20s and 30s. Saturday
morning will be frigid again with lows falling into the teens due to
good radiational cooling from light winds and clear skies. However,
heights aloft should begin to rise as an upper level ridge starts to
build over the Southeast, so a warming trend will ensue for the
remainder of the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1130 AM EST Wednesday...

Key Messages:

1) Confidence is high for dry weather and a continuing warming trend
on Sunday.

2) Rain chances will increase from a low pressure system arriving by
Sunday night and lingering through Wednesday.

High pressure will head offshore on Sunday, while an upper level
ridge keeps building over the Southeast. A southwest flow will
continue the warming trend with high temperatures reaching the 40s
and 50s. By Sunday night, a low pressure system will move
northeastward from the southern Plains and bring moisture from the
Gulf of Mexico. There is a low chance of frozen precipitation
initially, but the warm air advection should quickly switch anything
to rain by Monday morning. The models still struggle with the timing
and development of subtle waves of low pressure within the overall
system. Thus, rain chances will linger through Tuesday and start to
decrease on Wednesday, but temperatures should remain milder until
the low pressure system exits eastward.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 1145 PM EST Wednesday...

Have added blowing snow to the locations that have a greater
than 55-100 percent probability of precipitation and wind gusts
above 20 mph. This includes KBLF and KLWB from 08Z/3AM to
11Z/6AM. Blowing snow may result in MVFR visibility.

3KM NAM and FV3 guidance still hinting at a band of more
intense snow showers along the front early Thursday morning as
the boundary crosses the mountains. This would result in a brief
period of heavier snow and MVFR visibility. But once this
passes through it will be blowing snow that causes any
visibility restrictions.

First pre-frontal band of showers was over the central
Appalachians as of 01Z/8PM. A second area of precipitation will
come through with the front.

Southwest wind speeds increase tonight, especially at higher
elevations. Peak gusts at KBLF will be near 35kts. The
strongest wind will be just behind the boundary, support by
large pressure rises, impressive cold air advection, and a 50 to
60 kt low level jet. So timing of the strongest winds still
falls between 3AM-11AM Thursday morning. Wind gusts in the
higher elevations will be 45 to 60 kts and east of the Blue
Ridge from 30 to 45 kts.

MVFR clouds will linger in the western upslope areas through
Thursday. KBLF and KLWB are expected to remain MVFR through the
end of the TAF forecast period. The other local TAF sites will
clear to VFR Thursday afternoon. Isolated to scattered flurries
are possible at KLWB and KBLF, too but with no visibility
restriction.

Above average confidence for wind and timing of the cold front.
Average confidence for ceiling and visibility.

EXTENDED AVIATION OUTLOOK...

MVFR clouds remain in the Friday morning. The is the
possibility of flurries continuing through Thursday night.
Primarily VFR conditions are expected in the foothills and
piedmont through Friday. Winds remain gusty through Thursday
night.

Dry, cold, VFR conditions are expected Friday afternoon through
Saturday. Warner temperatures and the next chance for rain and
MVFR conditions will come Sunday night into Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 4 PM EST Thursday for VAZ015.
     Wind Advisory until 4 PM EST Thursday for VAZ007-009>014-
     016>020-022>024-032>035.
NC...High Wind Warning until 4 PM EST Thursday for NCZ001-002-018.
     Wind Advisory until 4 PM EST Thursday for NCZ003-019.
WV...Wind Advisory until 4 PM EST Thursday for WVZ042>044-507.
     Winter Weather Advisory until 4 PM EST Thursday for WVZ508.

&&

SYNOPSIS...BMG
NEAR TERM...AMS/BMG
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/BMG
Hazardous weather outlook, Dec 4, 9:30 PM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
930 PM EST Wed Dec 4 2024

NCZ001-002-018-VAZ015-051130-
Ashe-Alleghany NC-Watauga-Grayson-
930 PM EST Wed Dec 4 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Cold temperatures with wind chills -5 to -10 degrees are possible
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-
051130-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-
930 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-051130-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
930 PM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-051130-
Western Greenbrier-
930 PM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
THURSDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Cold temperatures with wind chills -5 to -10 degrees are possible
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Alleghany

When
December 5, 3:29 AM EST to 7:49 AM EST
Where
Alleghany forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Wind gusts peaked at 71 mph at 3:54 AM EST at a location 0.2 miles southeast of Piney Creek with additional gusts over 58 mph. At a location one mile northeast of Piney Creek, winds gusted to 64 mph at 5:54 AM EST. The high winds also resulted in power outages which reached an estimated peak of 330 customers at 7:00 AM EST. Complete restoration did not occur until approximately 9:00 AM EST.

High Wind, Ashe

When
December 5, 5:09 AM EST to 7:00 AM EST
Where
Ashe forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

High wind gusts peaked at 68 mph at Mt. Jefferson, 76 mph at the Ashe County Airport, and 79 mph at a location two miles east-northeast of Baldwin. Power was lost to an estimated peak of 2206 customers at 8:00 AM EST. Complete restoration was not complete until around 9:00 PM EST.

High Wind, Watauga

When
December 5, 5:55 AM EST to 7:00 AM EST
Where
Watauga forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High winds gusted to 61 mph at the Watauga Medical Center in Boone at 5:55 AM EST and to 72 mph at a location in Aho at 6:15 AM EST. Other gusts to or greater than 58 mph occurred at Aho between 6:00 AM EST and 7:00 AM EST. These strong winds prompted multiple power outages which peaked at approximately 1649 customers at 6:00 AM EST. Power was not completely restored for all customers until around 7:00 PM EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226966, 1226973, 1227176.